Skip to Content

Does Lantus cause weight gain?

Medically reviewed by Melisa Puckey, BPharm. Last updated on June 24, 2020.

Official Answer

by Drugs.com

Can Lantus cause weight gain?

  • Yes, weight gain is listed as a side effect for Lantus (insulin glargine) insulin

In the clinical trial for Lantus called ORIGIN (The Outcome Reduction with Initial Glargine Intervention trial) they studied patients for a median time of 6.2 years. There were 6264 patients in the Lantus treatment group and 6273 in the standard care treatment group.

The mean weight gain was 2.2 kg greater in the Lantus treatment group compared to the standard care treatment group, over the 6.2 year time period.

Why does insulin often lead to weight gain?

Before diabetes is treated or when diabetes is not being treated effectively you may be passing a lot of glucose out in your urine. This means some of the calories that you are eating are not being absorbed and are being passed out of your body. Also when your diabetes is not treated or not well treated you have an increased urine volume which may mean that you are often dehydrated.

Once your diabetes is being treated efficiently your body is able to hold onto any glucose that your body doesn’t need by storing it, which can be a cause of weight gain. Also when your diabetes is well controlled, you should be well hydrated which increases your weight.

How do I stop weight gain on insulin?

To help reduce the chances of weight gain when on Lantus it is important to discuss with your health care profession about how to change your diet so that you are only taking in the number of calories your body needs for the day. That way your body shouldn’t have any excess calories to store away, which would cause weight gain. Also discuss with your health care professional how you can incorporate more activity and exercise into your lifestyle.

References

Lantus Prescribing information www.drugs.com/pro/lantus-solostar.html

Related Medical Questions

Drug Information

Related Support Groups